Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 115, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 8, 2005, 6:29 AM CDT for Franklin County, Hardin County, Iowa. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2005, 6:29 AM CDT (11:29 UTC)
- Expired
- Jun 8, 2005, 7:16 AM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Franklin County, IA, Hardin County, IA
The radar
The Des Moines radar (KDMX), 108 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 6:29 AM CDT | HAIL 1 | Alden, IA | |
| Jun 8, 6:53 AM CDT | HAIL 0.75 | 2 Sw Iowa Falls, IA | |
| Jun 8, 6:57 AM CDT | HAIL 0.75 | Iowa Falls, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.5 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 395 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 2261 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 081129 SVRDMX IAC069-083-081215- /O.NEW.KDMX.SV.W.0115.050608T1129Z-050608T1215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 629 AM CDT WED JUN 8 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HARDIN COUNTY IN CENTRAL IOWA. SOUTHERN FRANKLIN COUNTY IN NORTH CENTRAL IOWA. * UNTIL 715 AM CDT. * AT 627 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR IOWA FALLS...OR 41 MILES SOUTH OF MASON CITY...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ACKLEY BY 700 AM CDT. THE LOCATIONS OF IOWA FALLS MUNICIPAL AIRPORT AND ACKLEY MUNICIPAL AIRPORT ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. REPORT WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4278 9343 4245 9345 4245 9303 4277 9303 $$ SMALL
3 follow-up statements
000 WWUS53 KDMX 081145 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 643 AM CDT WED JUN 8 2005 IAC069-083-081215- /O.CON.KDMX.SV.W.0115.000000T0000Z-050608T1215Z/ FRANKLIN IA-HARDIN IA- 643 AM CDT WED JUN 8 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN HARDIN AND SOUTHERN FRANKLIN COUNTIES UNTIL 715 AM CDT... AT 640 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF HAMPTON TO 11 MILES SOUTH OF IOWA FALLS...OR ALONG A LINE EXTENDING FROM 35 MILES SOUTH OF MASON CITY TO 43 MILES EAST OF FORT DODGE...AND MOVING EAST AT 20 MPH. SEVERE THUNDERSTORMS WILL BE... NEAR ACKLEY MUNICIPAL AIRPORT BY 705 AM CDT. THE LOCATIONS OF IOWA FALLS MUNICIPAL AIRPORT...GENEVA AND ACKLEY ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THE HARDIN COUNTY SHERIFF RELAYED A REPORT FROM THE ACKLEY FIRE DEPARTMENT OF QUARTER SIZED HAIL IN THE TOWN OF ACKLEY AT 629 AM. IF OTHER SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4278 9343 4245 9345 4245 9303 4277 9303 $$ SMALL
000 WWUS53 KDMX 081151 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 649 AM CDT WED JUN 8 2005 IAC069-083-081215- /O.CON.KDMX.SV.W.0115.000000T0000Z-050608T1215Z/ FRANKLIN IA-HARDIN IA- 649 AM CDT WED JUN 8 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN HARDIN AND SOUTHERN FRANKLIN COUNTIES UNTIL 715 AM CDT... AT 644 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF HAMPTON TO 8 MILES SOUTH OF IOWA FALLS...OR ALONG A LINE EXTENDING FROM 36 MILES SOUTH OF MASON CITY TO 46 MILES EAST OF FORT DODGE...AND MOVING EAST AT 20 MPH. SEVERE THUNDERSTORMS WILL BE... NEAR ACKLEY MUNICIPAL AIRPORT BY 700 AM CDT. NEAR ACKLEY BY 705 AM CDT. THE LOCATIONS OF IOWA FALLS MUNICIPAL AIRPORT AND GENEVA ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THE HARDIN COUNTY SHERIFF RELAYED A REPORT FROM THE ALDEN FIRE DEPARTMENT OF QUARTER SIZED HAIL IN THE TOWN OF ALDEN AT 629 AM. THIS WAS INCORRECTLY IDENTIFIED AS ACKLEY IN A PREVIOUS STATEMENT. IF OTHER SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4278 9343 4245 9345 4245 9303 4277 9303 $$ SMALL
000 WWUS53 KDMX 081216 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 716 AM CDT WED JUN 8 2005 IAC069-083-081226- /O.EXP.KDMX.SV.W.0115.000000T0000Z-050608T1215Z/ FRANKLIN IA-HARDIN IA- 716 AM CDT WED JUN 8 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HARDIN AND SOUTHERN FRANKLIN COUNTIES HAS BEEN ALLOWED TO EXPIRE... AT 711 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4278 9343 4245 9345 4245 9303 4277 9303 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:17 AM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jun 8, 3:17 AM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 317 AM CDT WED JUN 8 2005 .DISCUSSION... THE SEEMINGLY NEVERENDING BATTLE WITH TSTM TRENDS CONTS THIS MRNG AND RMNS PRIMARY FOCUS. CURRENT WX SITUATION HAS SPEED MAX ROUNDING NWRN CONUS UPR LOW WITH LEFT EXIT RGN DVRGNC AND DIFFLUENCE FARTHER E AIDING UVM AND EXPANSIVE PCPN AREA FM MT INTO ND/MN. KINEMATIC FORCING FM ERN MT AND ERN DAKOTAS SHRT WVS ALSO HELPING SUSTAIN CONVECTION. ANOTHER WEAKER NE SHRT WV ALSO CREATING FAVORABLE ENVIRONMENT FOR SIOUXLAND MCS...WHICH SO FAR HAS BEEN BLO SVR LMTS IN IA. STG THETA-E ADVCTN AND MSTR TRANSPORT FEEDING RIGHT INTO COMPLEX AND XPC SOMEWHAT OF A SPLIT WITH MN MCS TRACKING EWD ACRS EXISTING BACLIN ZN...AND MCS TO OUR W DROPPING SSEWD INTO INSTABILITY AXIS AND LLJ AS SUGGESTED BY CORFIDI VECTORS. WL GO WITH CATEGORICAL POPS FAR WRN PTNS AND CHCS SE THIS MRNG. COMPLEX MAY NOT MAKE IT THAT FAR E...BUT HARD TO IGNORE NAM WHICH SEEMS ON TARGET SO FAR AND SWEEPS IT THRU FA. HAVE ALSO KEPT LOW CHCS GOING THIS AFTN FOR MORE SFC BASED REDVLPMT. CANNOT TELL WHERE...BUT BNDRYS WL BE SOMEWHERE NR FA TDA SO WL KEEP LOW CHCS LATE. FCST SOUNDINGS SHOW WEAK CIN AND PLENTY OF CAPE SO WE MAY SEE SOMETHING POP EVEN IF DMSHG SYNOPTIC SCALE BNDRY DOES BCMG A PLAYER DRNG PEAK HEATING. NAM QUESTIONABLE BRINGING MCS THRU IA TDA AND WITH EXPLOSIVE KS/MO MCS IT HAS BEEN DEPICTING PAST FEW RUNS SO FAVORED GFS TNGT AND NEXT FEW DAYS. COULD SEE A LULL TNGT...BUT GFS BRINGS H85/H7 THETA-E ADVCTN OVR BNDRY TNGT SO HAVE KEPT PREVIOUS CHC POPS GOING. CONFIDENCE STILL NOT GOOD THU AND HAVE LOWERED POPS A BIT. COULD SEE LINGERING ELEVATED ISENT LIFT PCPN AND ADDITIONAL DVLPMT LATER IN THE DAY AS WRMFNT PUSHES NWD...BUT DOES NOT LOOK TOO PROMISING WITH WEAK CNVGNC. DID NOT CHG THU NGT POPS WHICH ARE HIGHEST W TWRD LLJ AND APCHG BNDRY. FNT HANGS ARND THRU WEEKEND AND SAW NO REASON TO CHG GOING CHC POPS. HIGHS TDA SOMEWHAT PROBLEMATIC AND DEPEND ON MCS EVOLUTION AND APCHG FNT. XPC COMPLEX TO DMSH TWRD MIDDAY...EVEN IF IT DOES CONT SEWD...AND WITH THERMAL RDG INVOF WE SHOULD BE ABLE TO WRM UP AGN AOB WARMEST GUIDANCE. TNGT AND IN LATER PDS TENDED TO FOLLOW SOMEWHAT OF A COMPROMISE TO REFLECT THE UNCERTAINTY DUE TO FNTL PSN AND PCPN TRENDS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && SMALL
Hazardous weather outlook, Jun 8, 5:45 AM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 545 AM CDT WED JUN 8 2005 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-091100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 545 AM CDT WED JUN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS OVER NORTH CENTRAL AND NORTHWEST IOWA THIS MORNING WILL WORK THEIR WAY SOUTH AND EAST ACROSS MUCH OF THE STATE FOR THE REST OF THE MORNING HOURS...AND POSSIBLY LINGER INTO THE EARLY AFTERNOON SOUTHEAST. SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAINS...UP TO DIME SIZE HAIL...AND WIND GUSTS TO 50 MPH. ADDITIONAL STORMS MAY DEVELOP DURING THE LATE AFTERNOON AND NIGHTTIME HOURS. THESE STORMS WILL HAVE THE POTENTIAL TO BE SEVERE WITH HEAVY RAINS...ESPECIALLY OVER CENTRAL AND SOUTHERN IOWA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PATTERN FOR THE END OF THE WEEK WILL CHANGE LITTLE AS A FRONTAL BOUNDARY STALLS OVER OR NEAR IOWA. THIS WILL KEEP CHANCES FOR THUNDERSTORMS IN THE FORECAST THROUGH THE END OF THE WEEKEND. SOME OF THE STORMS MAY AGAIN BE SEVERE WITH HEAVY RAINS. RAINFALL TOTALS MAY REACH OR EXCEED SEVERAL INCHES BY THE TIME THE SYSTEM FINALLY EXITS THE REGION EARLY NEXT WEEK. THE PEAK TIMES FOR STORMS SHOULD BE DURING THE LATER AFTERNOON AND OVERNIGHT HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY OCCASIONALLY BE NEEDED FOR THE NEXT SEVERAL DAYS AND INTO THE WEEKEND...MOSTLY LIKELY DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. SMALL
In the hours before
Special weather statement, Jun 8, 5:01 AM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 501 AM CDT WED JUN 8 2005 IAZ033-044>045-057-070-081-092-081101- ADAMS-AUDUBON-CARROLL-CASS-CRAWFORD-SAC-TAYLOR- 501 AM CDT WED JUN 8 2005 ...THE NATIONAL WEATHER SERVICE HAS ALLOWED SEVERE THUNDERSTORM WATCH 433 TO EXPIRE FOR THE FOLLOWING AREA... IN IOWA THIS ALLOWS TO EXPIRE 7 COUNTIES IN SOUTHWEST IOWA ADAMS... CASS... TAYLOR... IN WEST CENTRAL IOWA AUDUBON... CARROLL... CRAWFORD... SAC... THIS INCLUDES THE CITIES OF...AUDUBON...DENISON...CORNING... SAC CITY...CARROLL...ATLANTIC AND BEDFORD. COGIL
Local storm report, Jun 8, 6:15 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
615 AM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 AM TSTM WND GST FORT DODGE 42.51N 94.18W
06/08/2005 61 MPH WEBSTER IA MESONET
IDOT RWIS SITE. HIGHWAY 20 NEAR FORT DODGE.
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:06 AM CDT | Severe Thunderstorm Warning | DMX | Hardin, Story | 39 min |
| Jun 8, 7:42 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 48 min |
| Jun 8, 8:32 AM CDT | Severe Thunderstorm Warning | DMX | Union | 43 min |
| Jun 8, 8:50 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 41 min |
| Jun 8, 9:13 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Union | 52 min |
| Jun 8, 9:19 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 46 min |
| Jun 8, 9:23 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 54 min |
| Jun 8, 10:03 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 42 min |
| Jun 8, 10:07 AM CDT | Severe Thunderstorm Warning | DMX | Monroe | 38 min |
| Jun 8, 10:36 AM CDT | Severe Thunderstorm Warning | DMX | Wapello | 43 min |
| Jun 8, 10:59 AM CDT | Severe Thunderstorm Warning | DMX | Davis | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.